Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 33, NWS Austin/San Antonio, TX

April 9, 2009Bastrop County, Fayette County, Lee County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 9, 2009, 6:09 PM CDT for Bastrop County, Fayette County, Lee County, Texas. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2009, 6:09 PM CDT (23:09 UTC)
Expired
Apr 9, 2009, 7:00 PM CDT
In force
51 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Bastrop County, TX, Fayette County, TX, Lee County, TX

The radar

The Ft Hood radar (KGRK), 90 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 6:20 PM CDTHAIL 0.53 S Giddings, TXMARBLE SIZE HAIL REPORTED BY LAW ENFORCEMENT...JUST SOUTH OF GIDDINGS.
Apr 9, 6:20 PM CDTHAIL 17 Sw Giddings, TXSHERIFF REPORTED HAIL UP TO THE SIZE OF QUARTERS NEAR THE TOWN OF NORTHRUP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.2 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-707 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 092309
SVREWX
TXC021-149-287-100000-
/O.NEW.KEWX.SV.W.0033.090409T2309Z-090410T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
609 PM CDT THU APR 9 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EAST CENTRAL BASTROP COUNTY...
  NORTHEASTERN FAYETTE COUNTY...
  SOUTHEASTERN LEE COUNTY...

* UNTIL 700 PM CDT.

* AT 607 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED 8 MILES SOUTHWEST OF GIDDINGS...AND MOVING EAST AT 20
  MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE ROUND TOP.

LAT...LON 2992 9662 3006 9709 3024 9707 3029 9666
      3026 9667 3022 9675 3020 9675 3017 9678
      3016 9674 3017 9669 3014 9665 3007 9663
      3001 9660
TIME...MOT...LOC 2309Z 276DEG 19KT 3013 9703

$$
1 follow-up statement
000 
WWUS54 KEWX 092336
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
636 PM CDT THU APR 9 2009

TXC021-092346-
/O.CAN.KEWX.SV.W.0033.000000T0000Z-090410T0000Z/
BASTROP TX-
636 PM CDT THU APR 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL BASTROP
COUNTY IS CANCELLED...

LAT...LON 2992 9662 3003 9699 3025 9697 3029 9666
      3026 9667 3022 9675 3020 9675 3017 9678
      3016 9674 3017 9669 3014 9665 3007 9663
      3001 9660
TIME...MOT...LOC 2336Z 276DEG 19KT 3012 9687

$$

TXC149-287-100000-
/O.CON.KEWX.SV.W.0033.000000T0000Z-090410T0000Z/
LEE TX-FAYETTE TX-
636 PM CDT THU APR 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN FAYETTE AND SOUTHEASTERN LEE COUNTIES...

AT 626 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
LOCATED NEAR NORTHRUP...OR NEAR GIDDINGS...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE NECHANITZ...LEDBETTER...
WALDECK...WALHALLA...WARRENTON...REK HILL...ROUND TOP AND CARMINE.

LAT...LON 2992 9662 3003 9699 3025 9697 3029 9666
      3026 9667 3022 9675 3020 9675 3017 9678
      3016 9674 3017 9669 3014 9665 3007 9663
      3001 9660
TIME...MOT...LOC 2336Z 276DEG 19KT 3012 9687

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 4:33 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 9, 4:33 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
433 PM CDT THU APR 9 2009

.DISCUSSION...
AFTER SUNNY AND UNSEASONABLY WARM CONDITIONS THIS AFTERNOON
SLIGHTLY COOLER CONDITIONS WILL COME LATE TONIGHT AND FRIDAY...
AS A COOL FRONT MOVES ACROSS THE HILL COUNTRY AND SOUTH CENTRAL
TEXAS. WILL SHOW ISOLATED SHOWERS OVER THE EAST PART OF SOUTH
CENTRAL TEXAS FOR LATE THIS AFTERNOON THROUGH EARLY EVENING THIS
EVENING. INDICATED PATCHY FOG FORMING OVER THE SOUTHEAST AND
EAST PART OF SOUTH CENTRAL TEXAS MAINLY AFTER MIDNIGHT TONIGHT
IN ADVANCE OF THE WEEK COOL FRONT. EXPECT MOSTLY SUNNY AND
PLEASANT CONDITIONS FOR FRIDAY. FORECASTS STILL SHOW INCREASING
CLOUDS FRIDAY NIGHT AND SATURDAY...WITH AN INCREASING CHANCE OF
RAIN THIS WEEKEND.  A STRONG 500 HPA TROF WILL APPROACH SOUTH
CENTRAL TEXAS FROM THE WEST LATE SATURDAY...BRINGING AN
INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS ON SATURDAY
NIGHT. CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS FOR SUNDAY
MORNING. FORECAST SOLUTIONS STILL SHOW RAIN CHANCES SLOWLY
DECREASING FROM THE WEST SUNDAY AFTERNOON THROUGH THE EARLY
EVENING ON SUNDAY...AS THE STRONG 500 HPA LOW MOVES EAST
AND NORTHEAST OF SOUTH CENTRAL TEXAS.

DRIER CONDITIONS WILL COME SUNDAY NIGHT AND CONTINUE ON
MONDAY AND TUESDAY OF NEXT WEEK.  INCREASING SOUTH WINDS
ARE EXPECTED WEDNESDAY...WITH A SLIGHT CHANCE OF SHOWERS
LATE NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              53  78  55  73  65 /  10  -   -   30  50
AUSTIN BERGSTROM INTL AIRPORT  49  79  54  76  64 /  10  -   -   30  40
NEW BRAUNFELS MUNI AIRPORT     53  80  54  75  65 /  10  -   -   30  40
BURNET MUNI AIRPORT            49  75  53  71  62 /  10  -   -   30  60
DEL RIO INTL AIRPORT           54  86  57  77  65 /  10  -   -   20  50
GEORGETOWN MUNI AIRPORT        50  76  53  73  64 /  10  -   -   30  50
HONDO MUNI AIRPORT             51  83  57  73  64 /  10  -   -   30  40
SAN MARCOS MUNI AIRPORT        52  80  54  74  65 /  10  -   -   30  40
LA GRANGE - FAYETTE REGIONAL   58  78  57  76  65 /  20  10  -   30  40
SAN ANTONIO INTL AIRPORT       54  82  57  75  66 /  10  -   -   30  40
STINSON MUNI AIRPORT           54  83  58  75  66 /  10  -   -   30  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: BANDERA...BLANCO...BURNET...EDWARDS...GILLESPIE...
KENDALL...KERR...KINNEY...LLANO...MEDINA...REAL...UVALDE...VAL
VERDE.

WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: BANDERA...BLANCO...BURNET...EDWARDS...GILLESPIE...
KENDALL...KERR...KINNEY...LLANO...MEDINA...REAL...UVALDE...VAL
VERDE.

&&

08/18
Hazardous weather outlook, Apr 9, 4:08 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
408 PM CDT THU APR 9 2009

TXZ171>173-183>194-202>209-217>225-228-102115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
408 PM CDT THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS...FORMING ALONG AND EAST OF A
DRY-LINE...COULD APPROACH SEVERE LEVELS THROUGH 9 PM. THIS
THUNDERSTORM THREAT SHOULD REMAIN MAINLY ALONG AND EAST OF A
BURNET TO NEW BRAUNFELS TO CUERO LINE.

A RED FLAG WARNING REMAINS IN EFFECT THROUGH 8 PM ACROSS MUCH OF
THE HILL COUNTRY AND THE SOUTHERN EDWARDS PLATEAU FOR GUSTY AND
DRY WEST WINDS. A WIND ADVISORY REMAINS IN EFFECT THROUGH 6 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A STRONG STORM SYSTEM WILL MOVE THROUGH TEXAS LATE SATURDAY NIGHT
INTO SUNDAY...PRODUCING A THREAT OF SEVERE WEATHER FOR A GOOD
PORTION OF SOUTH CENTRAL TEXAS LATE SATURDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY THIS EVENING.

In the hours before

Special weather statement, Apr 9, 12:26 PM CDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1226 PM CDT THU APR 9 2009

TXZ171>173-183>194-202>209-217>225-228-092100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
1226 PM CDT THU APR 9 2009

...UNSEASONABLY WARM THIS AFTERNOON FOLLOWED BY A CHANCE OF RAIN
THIS WEEKEND...

SUNNY AND UNSEASONABLY WARM CONDITIONS ARE EXPECTED THIS
AFTERNOON...AS BREEZY AND DRY WEST WINDS SPREAD OVER
SOUTH CENTRAL TEXAS FROM THE WEST. THE STRONGEST WINDS ARE
EXPECTED FROM NEAR DEL RIO TO THE EDWARDS PLATEAU AND EASTWARD
ACROSS THE HILL COUNTRY...WHERE A WIND ADVISORY IS IN EFFECT UNTIL
6 PM TODAY. THE WARM AFTERNOON HIGHS AND DRY CONDITIONS WILL MAKE
FOR VERY LOW RELATIVE HUMIDITIES THIS AFTERNOON. A COOL FRONT WILL
MOVE OVER THE AREA TONIGHT BRINGING COOLER TEMPERATURES TOWARD THE
MORNING. HIGHS ON FRIDAY WILL BE AROUND 15 TO 20 DEGREES COOLER
THAN TODAY.

FOR THIS WEEKEND...AN APPROACHING STORM SYSTEM WILL BRING A
A GOOD CHANCE OF RAIN FOR THE AREA...WITH SHOWERS AND
THUNDERSTORMS. THESE WEATHER PATTERNS FIT A SIMILAR TREND
TO WEATHER SYSTEMS IN FEBRUARY AND MARCH. WITH THE
WEATHER SYSTEM THIS WEEKEND...THERE IS A CHANCE FOR SEVERE
THUNDERSTORMS LATE SATURDAY NIGHT TO SUNDAY AFTERNOON.

DRY WEATHER IS EXPECTED EARLY NEXT WEEK...FOLLOWED BY A
SLIGHT CHANCE OF SHOWERS LATE NEXT WEEK.
Special weather statement, Apr 9, 3:03 PM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
303 PM CDT THU APR 9 2009

TXZ173-192-092100-
TRAVIS-WILLIAMSON-
303 PM CDT THU APR 9 2009

...A STRONG THUNDERSTORM WILL AFFECT TRAVIS AND WILLIAMSON
COUNTIES...

AT 258 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
DEVELOPING 6 MILES NORTH OF LAGO VISTA...OR 8 MILES WEST OF CEDAR
PARK...MOVING EAST AT 20 MPH. OTHER THUNDERSTORMS MAY ALSO DEVELOP
IN THE NEXT OUR ALONG A DRYLINE THAT EXTENDS NORTH INTO NORTH
CENTRAL TEXAS.

PEOPLE IN SOUTHERN WILLIAMSON AND TRAVIS COUNTIES...INCLUDING THE
AUSTIN METRO AREA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Apr 9, 4:13 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
413 PM CDT THU APR 9 2009

TXZ171>173-183>194-202>209-217>225-228-100500-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
413 PM CDT THU APR 9 2009

...SEVERE WEATHER AND MUCH NEEDED RAINFALL REMAINS LIKELY ACROSS
MUCH OF SOUTH CENTRAL TEXAS FOR EASTER WEEKEND...

AN APPROACHING UPPER LEVEL STORM SYSTEM WILL BRING A GOOD CHANCE
OF RAIN FOR THE AREA SATURDAY AND SUNDAY. THE WEATHER PATTERN WILL
SUPPORT A FAVORABLE ENVIRONMENT FOR STRONG TO SEVERE
THUNDERSTORMS...WITH THE GREATEST THUNDERSTORM POTENTIAL FOR LATE
SATURDAY AFTERNOON THROUGH EARLY SUNDAY EVENING. RAIN AND SEVERE
POTENTIAL IS HIGHER ACROSS AREAS ALONG AND NORTH OF HIGHWAY 90.

DRY WEATHER IS EXPECTED EARLY NEXT WEEK...FOLLOWED BY A SLIGHT
CHANCE OF SHOWERS LATE NEXT WEEK.
Local storm report, Apr 9, 5:42 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
542 PM CDT THU APR 09 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0450  PM     NON-TSTM WND GST 2 W INGRAM              30.08N  99.27W
04/09/2009  E70 MPH          KERR               TX   CO-OP OBSERVER

            WINDS KNOCK OVER A RADIO TOWER. WINDS EST UP TO 70 MPH.

&&

EVENT NUMBER 00471

MCDONALD

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:36 AM CDTWind AdvisoryEWXBandera, Blanco, Burnet, Edwards, Gillespie, Kendall and 7 more10 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.